To say '13 was a mofo would be an understatement. It was darned near Dr. Housey at times and one I will never forget, (will I forgive it?). ; )
I went from being hospitalized for acute renal failure, to being told my kidneys have permanent, considerble damage, to learning that because of this I had hypertension and would for life, to finding out I was anemic, would have to undergo chemotherapy, all tagged later in the year with a couple memorable rounds of kidney stone badminton, to now, due to the long term use of prednisone, enduring the wiles of adrenal insufficiency while still weaning down off of the magical stuff.
Is that it? Criiiiikey, no, as I'm not even noting the cause of all this strangeness, which is of course, the rare form of Vasculitis I have--10 in a million-rare, as I've read. The Vasculitis has been munchin' away at me for many years, in many different ways and chose my kidneys for its grande finale in January last year.
So glad THAT show didn't go on and I raise my morning decaf to second opinions, as without seeking one, I most likely would not be here typing about it all.
Treating acute flares of serious diseases like this require very heavy drugs. One of them being prednisone, and at very high doses, for long periods to shut down that murderous auto-immune beast. Drugs like these hold in their healing and hellish hands, a bevy of often very harmful side effects.
One biggy, for example, is the risk of becoming diabetic whilst on high dose/long term prednisone. Even the smallest amounts of sugar can send a person off that way and I am gladissimo that my shunning of sugar entirely has saved me from having to deal with another potential serious medical condition.
Then there's the Cytoxan, the chemotherapy drug--used in lower doses to treat certain auto-immune conditions. THAT stuff had some wild side effects. I know that if I'd have had more than 7 cycles of it, I'd of gone completely grey, as toward the end there, the "silver lining" of hairs were increasing quickly--unless they were falling out--which for me and my formidable Latino hair quality and quantity, was actually kinda nice. Plus it also went rather copper-ish, a shade I used to color it and the white hairs blended quite well with those new reds, (my inner coiffure, "TreVOR", is always paying attention ; ). That said, I'll stick with Ms. Clairol for coloring, should I want to go copper again.
Thankfully only one time, after the 5th chemo infusion I think, did I end up violently ill after, for a good 12 hours too--wretching up bile regularly and with a migraine that rendered me fetal and in tears. (The migraine meds didn't touch that one.)
There were of course, other side effects but I have a feeling that this post will be a long one, so we'll just leave it at that.
On the upside, I lost all underarm odor while one the chemo--and for 5 months following it too. That was interesting, convenient, disturbing.
So much is now behind me.
And I'm not even touching on the deep well that was the emotional struggling at times when on that crazy cocktail of loathful, life-saving drug technology.
I must say, it got pretty dark for a spell there and perhaps rightly so. Perhaps anyone would have snapped some after 8+ months of guaranteed daily pain.
The prednisone weaning process, for me at least, has proven most authoritatively to be painful, pure and simple. It's as if every day, after about one or two pm, most of the bigger joints are being pulled apart or the whole spine is burning constantly at a low flame.
Then there's the "creeping skin" feeling--like when you have the flu, the biting headaches that ebb and flow and the star of the pred-weaning-show, the deep, knifing, repeating stabs of pain that happen anywhere on the body, at any time. The kind that make you yelp out and straighten up like a board when they hit.
Perhaps the joint pain is worse for me due to the deterioration I have--the blame of which I am placing squarely on the shoulders MPA beast. I believe it was causing inflammation and destruction of the wee vessels in those areas for many years and the connective tissues were eventually starved. That is my theory anyway, as I'm missing a lumbar disc, have deterioration in many cervical discs and also have a good start on osteoarthritis in my knees too.
All that to say that eventually, the negotiating of that bumpy, potholed, unbelievable road left me pretty broken, only compounded by the timezone problem of my being here in France, when all the ones I want to talk with are in Canada. And when they are awake for me to call, I'm almost always either curled in pain up under a blanket or out cold from the face-punch-fatigue.
But 2013 is almost over now and on THIS distinguished day, the last day of one HELLUVA year, I look back on it all and say,
This feeling of knowing just how far I come, (only truly known by my dear P, who has seen almost all of it--from ambulances to 'roid rage and bless him harrrrd), is truly HA-HAAAAH-worthy.
Being proud and even stronger now in body and spirit, will make this last wean down--at least from my brain's viewpoint--the easiest one to date. Sure, it might be the most painful but hey, it'll be the LAST of that horrid process for a long time and THAT is music to my whole body.
At the steady dose of 5 mgs of prednisone/day, (where I'll remain at for a year+), I hope like hell to do a lot less falling asleep at tables and a lot more setting of them for the suppers. And being back doing voice-overs in town again will surely do wonders for the ole mojo too, can't wait!
Yesssss, a MUCH more perpendicular 2014 is highly in order, methinks.
So on that note, thanks for keeping track of me and I wish all of you reading this your best year yet.
May we spend our precious time in 2014 doing more of what we dig, with the souls we love, leaving wakes of smiles as we go.